MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930)
Date of Event 08/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ on (b)(6) 2012: (b)(6) medical center.(b)(6) md.Indications: ¿(b)(6) is a 47-year-old gentleman with child c cirrhosis, who presents with an incarcerated umbilical hernia.He was given conscious sedation in the ed but this could not be reduced.He was therefore consented for an operation.The risks and benefits of the procedure were explained to both him and his wife including his high mortality given his underlying liver disease.Both he and his wife elected to proceed.¿ implant procedure: repair of umbilical hernia with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc04/10605212, 10cm x 15cm x 1mm thick, oval].Implant date: (b)(6) 2012 (hospitalization (b)(6) 2012 through (b)(6) 2013).¿ on (b)(6) 2012: (b)(6).(b)(6) md.Operative report.Preoperative and postoperative diagnosis: incarcerated umbilical hernia.Anesthesia: general.Estimated blood loss: 100 ml.Complications: none.¿ wound classification: clean.¿ procedure: ¿he was brought to the operating room where general anesthesia was induced.He was given a preoperative dose of cefoxitin.His inr was elevated at 1.8 and his platelet count was low.He was given both ffp as well as platelets.We began with a midline incision around the umbilicus.We opened the peritoneal cavity.We found a loop of bowel that was stuck up through the umbilical hernia.We reduced this and then opened just distal to the umbilicus as well.The loop of bowel that had been stuck up there was contused but appeared to be viable.We wrapped it in a warm lap pad, it pinked up nicely, and so we reduced this.We then measured the defect of the umbilicus which was about 3.5 cm.I decided that given the size of the defect as well as his underlying liver disease, he is at high risk of recurrence, and although he is in the process of undergoing a transplant evaluation, he has not yet been listed, and i thought that his risk of recurring with a primary repair was probably higher than the risk of infection with the placement of mesh.I did discuss this with 2 of my senior partners, including dr.(b)(6) as well as dr.(b)(6), and they agreed that mesh would probably be the best choice for him.He was coagulopathic through this process and was quite oozy and so decided to do an underlay mesh.We took a piece of dual bard mesh 15 x 19 an so that it would lie at least 4 cm inferior and superior to the edges of our incision as well as laterally.We then took a 0-prolene stitch and we tacked this in 8 placements, so at midnight, 3, 6, 9, and then between those with 2 additional stitches so that there was basically a stitch every 1 cm, so that we ware approximately 4 cm lateral ___ lateral lower inferior superior to our incision.Then, prior to finishing up the mesh, we did place a single jp in the right pericolic gutter because i thought that he would be leaking ascites.We tacked the mesh up with a #1 prolene.We then closed the fascia over the mesh doing interrupted #1 stitches, then we ran the subcuticular layer with 2-0 vicryl, and then we ran the skin closed with a 2-0 nylon stitch.We secured the jp with 2-0 nylon.We placed dressings.The patient was extubated and taken to the icu in critical condition.Attestation: i attest i was present and either performed or supervised all portions of this case.¿ ¿ on (b)(6) 2012: (b)(6).Implant log.Description: ¿mesh hernia oval patch.Dualmesh 1mmx15x19cm.¿ eptfe 1/ea (n) 1dlmc04.Lot number: 10605212.Gore dualmesh biomaterial.Relevant medical information: ¿ on (b)(6) 2016: (b)(6).(b)(6) md.Radiology report.Mri abdomen with contrast.Impression: cirrhotic liver with no focal hepatic lesions.Manifestations of portal hypertension.Patent hepatic vessels.¿ on (b)(6) 2017 ¿ (b)(6) 2017: (b)(6).Inpatient hospitalization.- on (b)(6) 2017: (b)(6) md.History and physical.Chief complaint: abdominal pain.History of present illness: ¿51 year old male with childs c etoh cirrhosis who underwent umbilical herniorrhaphy in 2012 with placement of gore ptfe dual mesh for incarcerated hernia presents to (b)(6) hospital ed with complaints of dull, burning abdominal pain located on the right and left sides of him umbilicus.The patient states that the pain has been present for approximately one week, without radiation, fever, chills, nausea, vomiting, or any change in bowel habits.He denies any drainage or skin changes at the area of previous surgery.Of note, at the time of his initial herniorrhaphy, his meld was calculated to be 23.¿ ct abdomen/pelvis: ¿findings concerning for infected mesh along the undersurface of the anterior abdominal wall at the umbilicus.The new small amount of gas within the mesh may be from a gas-forming organism.However, the mesh appears inseparable from adjacent small bowel loops and a micro-penetration/perforation of one of these loops should be considered in the differential diagnosis.Surgical consultation is recommended.Two mixed-density fluid collections in the anterior abdominal wall concerning for abscesses; these are amenable to percutaneous aspiration/drainage.Cirrhosis, small volume ascites, multiple abdominal venous varices.¿ assessment and plan: ct imaging suggestive of possible mesh infection versus fistulization of adjacent bowel.Appears stable at this time, without signs of progressive sepsis or peritonitis warranting urgent surgical intervention.Admitted to the acute care surgery service with initiation of broad spectrum antibiotics and close monitoring.Will possibly require intervention and mesh explantation in the near future.- on (b)(6) 2017: (b)(6).Radiology report.Us guided fine needle aspiration.Drainage of 2 separate abdominal wall fluid collections.Right abdomen: 20 cc of bloody pus aspirated.Left abdomen: 3 cc of bloody pus aspirated.- on (b)(6) 2017: (b)(6), crnp/(b)(6) md.Discharge summary.Hospital course: ¿51-year-old male with history of child's c alcohol cirrhosis, hypertension, hyperlipidemia, esophageal varices, who has a history also of umbilical hernia repair in 2012, with placement of core total mesh for incarcerated hernia, presented to the emergency room with complaints of abdominal pain.Ct abdomen pelvis noted gas within the mesh, closely associated with adjacent bowel loops.Fluid collections and abdominal wall x2.Patient was sent to interventional radiology where the fluid collection was drained and sent for culture.Patient was treated with zosyn iv while inpatient, and will complete a 14 day course of antibiotics with cipro 500 mg by mouth twice a day.Patient was seen by gi hepatology while inpatient, and will continue prophylactic antibiotics and follow up with dr.(b)(6) in 2 weeks.Final deep wound culture with moderate white blood cells, rare staphylococcus.¿ ¿ on (b)(6) 2017: center for care of infectious diseases.(b)(6) md (fellow).Office visit for mesh infection.Approved for living related donor liver transplant from his son.History of umbilical hernia repair in 2012 with mesh placement which became infected around 2013.This was treated with iv antibiotics, the mesh was not removed and he was hospitalized in 2017 for abdominal pain.Ct on (b)(6) 2017 showed a mesh with a new small amount of gas and adjacent fat stranding, as well as 2 new mixed density collections in the anterior abdominal wall measuring approximately 4.5 and 3.7 cm.The collections were thought to be abscesses, and the gas was thought to be a mesh infection (vs microperforation/penetration of the small bowel loops).Since he was stable, he was conservatively managed with pip/tazo from 3/14-3/18.He underwent ir-guided aspiration of the fluid collections (right and left) on (b)(6) 2017 and was found to have bloody pus; culture grew staphylococcus capitis.It was ultimately decided not to operate, and he was discharged home on 3/18 on 11 days of po cipro.Assessment/plan: he responded to piptazo: cipro, however his abdominal pain recurred as soon as he stopped cipro.While the ct is improved compared to prior, there is residual infection/gas/collections, and the patient's recurrent symptoms are strongly suggestive of a relapsing infection.The staphylococcus capitis that was isolated on culture is a cons and can probably be ignored (usually skin contamination).It is very unlikely that this infection will be controlled without mesh removal.Since his liver disease is compensated, his meld score is 12, and his initial surgery was 5 years ago in 2012 (implying he likely has decent abdominal wall integrity), we recommend complete mesh removal.Given worsening in the patient's symptoms and residual collection on ct, we'll treat the active/residual infection whilst operative plans are being formulated.¿ on (b)(6) 2017: center for care of infectious diseases.(b)(6) md.Office visit.Chief complaint: mesh infection.Consultation for recommendations regarding mesh removal versus medical management.Patient developed recurrent abdominal pain soon after completing a course of antibiotics which suggests that the infection would be unlikely to be eradicated without removal of the mesh.His liver disease appears to be relatively compensated currently with a low meld score, and it might be worthwhile to have the mesh removal now, rather than wait and have a recurrent infection be a factor in his transplant candidacy later.For now, we've elected to resume him on antibiotic therapy, oral, at least to suppress his symptoms.Will defer the decision regarding surgery to the liver transplant team.If he undergoes a mesh removal, please consult the patient's tid team for further recommendation.If the team decides surgery is too high risk, please have him return to tid clinic in two weeks with a repeat ct abdomen.¿ on (b)(6) 2017 ¿ (b)(6) 2017: (b)(6) medical center.Inpatient hospitalization.- 7/13/17: james patrick, md.Radiology report.Ct abdomen and pelvis with contrast.Indication: right lower quadrant abdominal pain, abscess, prior history of ventral hernia repair with mesh status post multiple mesh infections.Irregular high attenuation mesh is identified at the level of the umbilicus associated with the anterior abdominal wall.There are matted loops of non dilated small bowel against the mesh material.Small amounts of gas are identified within the mesh material which has not significantly changed when compared to the prior study.Soft tissue density of the anterior abdominal wall on the right side which is slightly more conspicuous when compared to the prior study.It measures approximately 3.8x 2.2 cm may represent small phlegmon.There is a soft tissue tract associated with the anterior subcutaneous fat on the left side that has not significantly changed when compared to the prior study.Impression: residual scarring and inflammation associated with ventral hernia mesh repair although there is a soft tissue density associated with the right abdominal wall that appears more conspicuous when compared to the prior study and may represent a small phlegmon.There is no evidence of a well organized large drainable fluid collection at this time.¿ - on (b)(6) 2017: (b)(6) md.History and physical.Chief complaint: concern for mesh infection.New onset of erythema in the llq abdominal wall in the past 2 weeks.Ct scan was done and there is no large drainable fluid collection.Assessment: cellulitis.Afebrile with normal white blood cell court.Ct scan with possible phlegmon but no discrete drainable abscess.Blood cultures and transplant infectious disease consulted.Started on vancomycin and zosyn.- on (b)(6) 2017: (b)(6) md.Acute care surgery consult.Admitted with complaints of left lower quadrant pain and erythema.Ct shows phlegmonous collection with possible fistula tract.Clinically stable without system signs of infection.Exam: abdominal wall in the llq has erythema and a 3-4 cm protruding flutuant area consistent with abscess with overlying skin changes.Impression: cellulitis.Plan: bedside incision and drainage, wound culture and twice daily packing wet to dry.¿no pus was appreciated though there was an area tracking 5 cm laterally into further subq tissue, the abscess itself was not deep.¿ - on (b)(6) 2017: (b)(6) md.Discharge summary.Hospital course: had presented to the ed with 2 weeks of worsening left lower quadrant abdominal wall erythema and pain concerning for cellulitis vs a surgical mesh infection.Blood cultures proved negative.Wound culture was negative.Decision made to hold on mesh removal until the time of liver transplant.Too high risk for surgical intervention.Discharged home on oral antibiotics and in stable condition.¿ on (b)(6) 2017: center for care of infectious diseases.(b)(6) md.Office visit.Primary diagnosis: infected hernioplasty mesh, subsequent encounter.No evidence of active infection at this point, but needs chronic suppression since the mesh is infected and he cannot undergo surgery for mesh removal at this point.History of present illness: ¿51 yo man with alcoholic cirrhosis, complicated by portal htn, encephalopathy, varices, ascites, being considered for oltx.Came to clinic for follow up for abdominal mesh infection.Abdominal exam: ~1 cm wound in left side of abdominal wall, covered with dressing, no discharge, no erythema, tenderness, surrounding the induration.Assessment and plan: 1.Mesh infection.The swelling and the pain are completely resolved.In an ideal situation the mesh should be removed to get rid of the infection.Chronic suppression is needed as long as the mesh remains.To continue antibiotics.On infection standpoint, there is no objection for enlisting him for transplantation.The mesh can be removed during the transplant.¿ on (b)(6) 2017: center for care of infectious diseases.(b)(6) md.Office visit.Primary diagnosis: infected hernioplasty mesh, subsequent encounter.¿(b)(6) is a 51 yo m with decompensated alcoholic cirrhosis with encephalopathy, varices, ascites, listed for liver transplant, who was last seen by tid on (b)(6) 2017 for abdominal mesh infection.¿ the plan is for the mesh removal at the time of the liver transplant.He was doing well until (b)(6) 2017, when he noted some worsening redness and tenderness around his old wound.Subsequently there was some spontaneous drainage of what looked like a small blood clot, after which he felt better.He was restarted on oral antibiotics.He denies having any fevers or chills and overall feels quite well.The wound has minimal yellow-green drainage.He is scheduled to have living donor liver transplant from his son on (b)(6) 2017.Abdominal examination: ill-defined patchy erythema in the left lower quadrant with a sinus tract medially, and another shallow ulcer that might become second tract laterally, with minimal drainage.No induration.Minimal tenderness.Photos obtained.Impression and plan: 1.Infected hernia mesh.¿no microbiological diagnosis has been made.The plan is for removal of the mesh at the time of the transplant.Has been stable on cefuroxime but developed redness and some spontaneous drainage from a sinus tract in abdominal wall - this tract has been present before.No systemic signs or symptoms.Po metronidazole added back on (b)(6) 2017.¿ recommend: ¿continue po cefuroxime as well as metronidazole as before.I took a superficial wound culture from the medial sinus tract.Will follow and consider a change in suppressive antibiotics if it grows a significant pathogen not covered by above regimen.Advised the patient to call back if there are any worsening local signs of inflammation or new fevers.Otherwise can proceed with transplant - at the time of the mesh removal, please send operative cultures for routine, anaerobic, and fungal cultures.¿ explant preoperative complaints: ¿ on (b)(6) 2019: (b)(6).(b)(6) md.Indication: ¿this is an adult 53-year-old male with a history of end-stage liver disease secondary to alcoholism, who is currently on the liver transplant list with a meld score of 16.The patient has had a hernia repaired in 2012, which was performed with a large piece of gore-tex dualmesh.Over the past several years, he has had worsening abdominal pain with now development of fistulous tract exiting from the left abdomen.The patient was noted to be stable on this hospital admission and on palpation of his abdominal wall was noted to have frank pus being excreted from the fistulous tract, cutaneous site.After a lengthy discussion of risks and benefits of the procedure, both short term and long term as well as the expected perioperative course, specifically the perioperative risks of end stage liver disease, the patient agreed to proceed as planned.¿ explant procedure: exploratory laparotomy.Lysis of adhesions.Excision of gore-tex dualmesh.Excision of abscess capsule and fistula tract.Explant date: on (b)(6) 2019 (hospitalization (b)(6) 2019 through unknown date).¿ on (b)(6) 2019: (b)(6).(b)(6) md.Operative report.Assistant: (b)(6) md.Anesthesia: general.Estimated blood loss: 200 ml.Complications: none.¿ procedure: ¿the patient had procedure performed after appropriate operative consent was obtained and taken to the operating room and after appropriate general endotracheal anesthesia was induced without any compromise or complications, the patient's abdomen was carefully prepped and draped in sterile fashion with duraprep.At this point in time, the previous abdominal hernia incision midline was carefully made using a #10 blade and carefully taken down to the level of the fascia.At this point in time, we noted multiple prolene sutures.These were carefully excised and we noted dense adhesions of omentum and bowel to the anterior abdominal wall.These were repaired painstakingly and carefully taken down using sharp and blunt dissection.Hemostasis was maintained using the aquamantys as well as suture ligation.At this point in time, we were able to identify a large abscess pocket, which measured approximately 10 cm x 5 cm.This was carefully entered and we were able to identify the gore-tex mesh.It was carefully excised from surrounding tissue.Sutures were carefully excised and this allowed removal of the entirety of the mesh.The capsule itself was carefully excised partially, leaving approximately a 10 x 5 cm wall, which was densely adherent to small and large bowel.At this point in time, the tract from this abscess capsule, which contained the mesh going into skin was carefully identified.The exit site was carefully excised using an electrocautery, creating a circular defect approximately 5cm in diameter.This was carefully taken down through the entirety of the fistulous tract to the level of the capsule.At this point in time, the tract was carefully removed from the field as specimen.All wounds were then carefully and repeatedly irrigated using antibiotic irrigation.A 19 blake drain was carefully placed intraperitoneally and a penrose drain was carefully placed in the fistula excision tract.At this point in time, ti-cron suture was carefully used in a figure-of-eight running fashion to close the fascia without difficulty.The wound was carefully and repeatedly irrigated using antibiotic irrigation and then closed using nylon suture in interrupted fashion.The drain was carefully anchored to skin with permanent suture and the exit site was carefully ___.Penrose drain placed and loose closure with nylons.Appropriate sterile dressings were carefully applied.The patient tolerated the procedure well and maintained all vital signs throughout the case.It was noted to be a very difficult case due to the patient¿s severity of illness and end-stage liver disease.I took an additional 1.5 hours to complete.The patient tolerated the procedure well and maintained all vital signs throughout the case.The patient was extubated in the operating room and taken to postoperative recovery in stable condition.¿ ¿ on (b)(6) 2019: (b)(6).(b)(6) , do.Pathology report.- final diagnosis: 1.Abdominal mesh, surgical removal: surgical material (gross examination only) 2.Skin and soft tissue, fistula tract, excision: skin and subcutaneous tissue with abscess, granulation tissue, necrosis and foreign body giant cell reaction with associated foreign debris.- gross description: 1.Part 1 (received fresh) is labeled with the patient's name, initials (b)(6), and ¿abdominal mesh" and consists of a 14.5 x 11.0 x 0.1 cm irregular, flexible, tan-brown to orange piece of material with multiple sutures along the periphery.No soft tissue is identified.The specimen is submitted for gross examination only and no sections are submitted.2.Part 2 (received fresh) is labeled with the patient's name.Initials (b)(6), and "fistula tract'' and consists of a 6.0 x 5.7 x 5.5 cm irregular piece of yellow, lobulated adipose tissue.There is a 3.0 x 2.0 cm piece of wrinkled, tan-pink skin with a centralized opening.There is a 6.0 cm long fistula tract present, which is filled with brown-red material.Section summary: 2a-cross section of fistula tract.2b-skin 2 fistula tract.Relevant medical information: ¿ on (b)(6) 2019: exploratory laparotomy, wound debridement, incision and drainage, fistula repair, malecot placement and wound vac placement.[no medical records provided.] ¿ on (b)(6) 2019: (b)(6).(b)(6) md.Chief complaint: drainage.History of present illness: previous surgery on (b)(6) 2019 for exploratory laparotomy, lysis of adhesions, excision of abscess and fistula tract.He went back to the operating room on (b)(6) 2019 for placement of a drain in the fistula.He was discharged to a rehabilitation facility on (b)(6) 2019.Yesterday he was seen in same day surgery and had a replacement of his wound vac and adjustment of the positioning of his drain and was discharged back to the rehabilitation facility.Today the drainage looks more bilious in color and he was sent for evaluation.He denies any acute complaints.He has chronic umbilical pain which is unchanged.He receives tpn for nutrition.Abdominal exam: distended, mild mid abdominal tenderness.There is a wound vac in place with a drain.The drain is putting out bilious liquid.The abdominal transplant team was consulted in the emergency department.They changed the wound vac at the bedside and felt that he could be discharged.He has a follow up appointment already scheduled.Impression and plan: wound vac change.Plan: discharge.¿ on (b)(6) 2019: (b)(6).(b)(6) md, resident.Emergency department.Chief complaint: abdominal wound complication.The wound vac appeared to be draining serous bilious fluid without leakage around the wound vac site.The wound vac site did not appear to be infected.Given the concerns of the family, the abdominal transplant surgery team was contacted who stated they will evaluate the patient at the bedside.Patient was seen by abdominal transplant surgery at the bedside who changed out his wound vac.They state he is stable for discharge and follow-up on monday at this time.Stable for discharge at this time.¿ on (b)(6) 2019: (b)(6).(b)(6) md.Emergency department.Presented for concerns that wound vac was off suction.Abdominal exam: mild surrounding erythema around black sponge, bilious/serosanguinous output.Due to the risk of wound breakdown, wound vac was exchanged.Wound appeared to be healing well with granulation tissue around the edges.Impression: enterocutaneous fistula, open abdominal wall wound.Discharge back to skilled nursing facility.¿ on (b)(6) 2019: (b)(6).(b)(6) md.Emergency department.Wound vac not working.Skin edge showed mild maceration.Wound cleansed and vac changed, currently working well.Discharged back to facility.¿ on (b)(6) 2019 ¿ (b)(6) 2019.(b)(6).Inpatient hospitalization.- on (b)(6) 2019: (b)(6).(b)(6) md.Emergency department.Chief complaint: sepsis.History: wound vac changed by transplant team earlier today and discharged.As the day progressed he became lethargic, hypotensive, febrile, diaphoretic prompting his presentation to the ed.On presentation bp 70/36, ams, diaphoretic and jaundiced, communicative, though he is conscious and alert.Abdominal exam: soft, mildly distended, vac in place with bloody serosanguinous drainage, right sided abdominal drain in place.- on (b)(6) 2019: (b)(6).(b)(6) md.Ticu.Chief complaint: fever and low blood pressure.History of present illness: the patient is a 53-year-old man with a history of end-stage liver disease secondary to alcoholic cirrhosis.He was potentially being evaluated as a liver transplant candidate, but his evaluation and listing for transplant have been delayed by his abdominal surgical history including peritoneal soiling and debridement for which he has had a wound vac in place since september and had removal of mesh.He was here for change of his wound vac earlier in the day today and was discharged back to his chronic care facility.Over the course of the day, he became gradually more lethargic with low blood pressure.He was afebrile and sweating.On presentation to the ed, his initial blood pressure was 70/30.His temperature at the nursing facility was reported to be greater than 101.The patient is slightly confused and diaphoretic.He is able to communicate.He complains of pain in his back, which according to his family has been an ongoing complaint.Abdominal exam: wound vac in place with a small amount of serosanguinous drainage.He has mild diffuse abdominal tenderness.Assessment: most concerned about the possibility of sepsis.He has an indwelling upper chest wall tunneled catheter in place.Differential diagnosis for sources of infection include abdominal sepsis, urinary tract infection, pneumonia and bloodstream infection and central line infection among others.Diagnoses: sepsis, end stage liver disease with wound vac in place and septic shock.- on (b)(6) 2019: (b)(6).(b)(6) md.Radiology report.Ct abdomen and pelvis without contrast.¿there is dense material within the distal colon, likely representing contrast from previous administration.There is diffuse diverticulosis noted without evidence of focal diverticulitis, but the entire colon is mildly thickened with surrounding inflammatory change suggestive of a pancolitis.There is a catheter entering the right lateral lower abdominal wall with tip in the region of the umbilicus where there is sane fluid noted and what appears to be an overlying wound vac.There is packing material in the region of patient's previously noted abdominal wall abscess/gastric cephalization secondary to enterocutaneous fistula.¿ - on (b)(6) 2019: (b)(6).(b)(6) crnp.Death summary details: ¿hospital course/details: pt presented from nursing facility following getting his wound vac changed in the transplant clinic.He was found to be in septic shock.Labs revealing for mult organ failure with worsening liver function and new kidney failure.Early in his stay in our icu he was alert and oriented enough to refuse intubation and dialysis.Despite further care, he continued to decompensate and the family made him cmo.He dead [sic] at 2050 with his family at his bedside.¿ ¿ on (b)(6) 2019: commonwealth of pa.Certificate of death.Cause of death: multiple organ dysfunction syndrome.Decompensated liver disease.Sepsis.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2012 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6), 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection.Fistulous tract to the mesh.Dense adhesions of the small and large bowel creating obstruction.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives, the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted, that the gore® dualmesh® biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.The instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material¿.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified, that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify, prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18234291
Report Number3003910212-2023-01529
Device Sequence Number3306197
Product Code FTL
UDI-Device Identifier00733132600977
UDI-Public00733132600977
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Catalogue Number1DLMC04
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/14/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexMale
Patient Weight103 KG